Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 62, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 9, 2002, 3:05 PM EDT for Washington County, Virginia. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 9, 2002, 3:05 PM EDT (19:05 UTC)
- Expired
- May 9, 2002, 3:30 PM EDT
- In force
- 25 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Washington County, VA
The radar
The Knoxville radar (KMRX), 143 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 3:20 PM EDT | Thunderstorm Wind | Abingdon, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 11:15 AM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 450 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 977 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 091905 SVRMRX VAC191-091930- /NEW.KMRX.SV.W.0085.091905-091930/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 305 PM EDT THU MAY 9 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHINGTON COUNTY IN SOUTHWEST VIRGINIA * UNTIL 330 PM EDT * AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES EAST OF BENHAMS...OR 4 MILES NORTH OF BRISTOL VA...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ABINGDON AROUND 315 PM EDT 8 MILES SOUTH OF EMORY-MEADOW VIEW AROUND 325 PM EDT DAMASCUS AROUND 330 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. $$ LAT...LON 3670 8232 3660 8219 3663 8162 3692 8183
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 9:50 AM EDT, 5 hours 15 minutes earlier.
Area forecast discussion, May 9, 9:50 AM EDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 950 AM EDT THU MAY 9 2002 CURRENT SURFACE ANALYSIS INDICATES A PRE-FRONTAL TROUGH OVER MIDDLE TN...PRODUCING SOME SCATTERED CONVECTION AROUND THE NASHVILLE AREA. A COLD FRONT CURRENTLY LOCATED FARTHER WEST OVER THE MISSISSIPPI RIVER VALLEY...IS EXPECTED TO BE ALONG THE CUMBERLAND PLATEAU BY 00Z THIS EVENING. MORNING SOUNDING FROM NASHVILLE INDICATES A MODERATELY UNSTABLE AIRMASS ACROSS THE TN VALLEY...WITH LIS AROUND -6 AND CAPES ABOVE 2000 J/KG. ALTHOUGH UPPER LEVEL DYNAMICS ARE NOT THAT IMPRESSIVE WITH THIS FRONT...THINK SOME STRONG TO SEVERE TSTORMS WILL DEVELOP ACROSS THE FORECAST AREA LATER THIS AFTERNOON AND EVENING. WILL PLAN TO UPDATE THE ZONES THIS MORNING TO REMOVE MORNING WORDING...AND TO MENTION SCATTERED TSTORMS AND BREEZY CONDITIONS EVERYWHERE. FORECAST MAXES SEEM TO BE IN GOOD SHAPE...AND WILL NOT PLAN TO ALTER. .MRX... NC...NONE. TN...NONE. VA...NONE. DMG
In the hours before
Special weather statement, May 9, 11:50 AM EDT, 3 hours 15 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-092000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1150 AM EDT THU MAY 9 2002 ...TORNADO WATCH UNTIL FOR SOUTHWEST VIRGINIA UNTIL 4 PM... ...SEVERE THUNDERSTORM WATCH FOR EASTERN TENNESSEE AND SOUTHWEST NORTH CAROLINA UNTIL 5 PM EDT (4 PM CDT)... A TROUGH OF LOW PRESSURE ACROSS MIDDLE TENNESSEE WILL STRENGTHEN AND MOVE EAST THIS AFTERNOON...AHEAD OF AN ADVANCING COLD FRONT IN THE MID MISSISSIPPI VALLEY. A LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS HAS ALREADY FORMED IN THIS PREFRONTAL TROUGH...POSITIONED FROM THE NORTHERN CUMBERLAND PLATEAU TO THE SOUTHWEST LATE THIS MORNING...AND WILL MOVE EAST AROUND 40 MPH THIS AFTERNOON. THESE STORMS ARE EXPECTED TO INTENSIFY IN MID TO LATE AFTERNOON HEAT. SOME OF THESE STORMS MAY BE SEVERE...WITH DAMAGING STRAIGHT-LINE WINDS BEING THE PRIMARY SEVERE WEATHER THREAT IN EASTERN TENNESSEE AND SOUTHWEST NORTH CAROLINA. LARGE HAIL IS ALSO POSSIBLE WITH THE STRONGER STORMS. THESE SEVERE WEATHER THREATS ARE ALSO IN EFFECT FOR SOUTHWEST VIRGINIA...BUT IN THIS REGION...THERE IS BETTER ORGANIZATION FOR ROTATING STORMS ABOVE THE SURFACE...SO AN ISOLATED TORNADO CANNOT BE RULED OUT. SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING. RESIDENTS ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA ARE ADVISED TO STAY INFORMED OF THE LATEST WEATHER DEVELOPMENTS. PLEASE STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE LOCAL RADIO AND TV STATION...FOR THE LATEST STATEMENTS AND POSSIBLE WARNINGS. DM
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.